Montana, 2020Damaging Winds in Montana, July 1, 2020
July 1, 2020 · NWS BYZ · 3 events in 1 county or zone
An isolated thunderstorm over parts of Stillwater County produced a few severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm over parts of Stillwater County produced a few severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 1, 1:03 PM MST, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 1, 1:03 PM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Billings MT
203 PM MDT Wed Jul 1 2020
.DISCUSSION...
Today through Friday night...
Conditions still seem primed for high based thunderstorms to occur
west and north of Billings this afternoon and evening. NE Idaho
already has convective initiation occurring, and energy down
there will reach our mountains in the next couple hours.
Inverted-V soundings still seem likely, though near-surface
dewpoints are higher than anticipated, which may inhibit the
potential for severe wind gusts. However, gusty, erratic winds up
to 60 mph can still be expected from these isolated storms. Small
hail is also a small possibility with these storms. Billings looks
to be on the eastern extent of where storms will occur, but an
isolated storm passing over billings later this afternoon between
3 and 6 PM MDT cannot be ruled out. The severity of these storms
should shut off around sunset as the surface temperatures begin to
cool off.
Thursday still looks to remain mostly dry as southwest flow
persists over the entire area, and especially in the late
afternoon's near-surface winds become westerly behind the edge
of passing shortwave. A chance remains for moisture to reach far
SE Montana, mostly in Carter and Fallon counties, that if combined
with a low- level convergence zone passing through the area ahead
of the shortwave, may bring about an isolated storm or two.
However, the timing of each feature seems displaced, with this
weak boundary already being in the Dakotas before moisture has the
potential to reach the area.
A series of shortwaves looks to pass through the area Friday
afternoon and evening that also contains ample instability and
enough shear to bring an isolated to scattered chance for severe
storms. Tempeatures will continue to increase over the next few
days, reaching the upper 80s to lower 90s by Friday, and RH's will
get down to the upper teens in the late afternoon today and
tomorrow.
Vertz
Saturday through Wednesday...
Confidence increasing that the evolving longwave pattern will be
quite favorable for daily thunderstorm activity this weekend into
early next week. High pressure aloft will be anchored over the
central plains and southern Rockies, with persistent troffing
along the Pacific Northwest coast, leaving a southwest flow aloft
over the northern Rockies, with several shortwaves ejecting from
the western trof. Precipitable waters will remain elevated for a
heavy rain threat. Instability will be high enough, and mid level
temperatures cool enough, for a severe threat. Ensemble cape and
shear suggests potential for severe storms each day, which could
impact outdoor plans over the upcoming holiday weekend.
Warmest temperatures (mid 80s to lower 90s) look to occur
Saturday. Heights fall some in response to shortwaves moving
across, so expect greater coverage of showers and storms and a bit
of cooling early next week. Highs into next week will fall to
around 80 degrees. JKL/TWH
&&
.AVIATION...
VFR will prevail tonight into Thursday. Scattered showers and
thunderstorms, with high cloud bases, will occur over south
central MT and the mountains of north central WY this afternoon
and evening. Storms will be capable of producing wind gusts up to
50 kts along with small hail. Mountains will occasionally be
obscured. RMS/TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 051/082 056/088 059/088 059/083 058/080 058/084 059/085
21/U 02/T 22/T 34/T 65/T 33/T 22/T
LVM 042/080 050/085 052/086 052/083 051/080 051/083 052/083
51/N 14/T 34/T 45/T 65/T 33/T 33/T
HDN 053/085 055/092 059/091 059/086 058/083 058/086 059/087
21/U 11/U 22/T 34/T 65/T 43/T 22/T
MLS 055/084 058/091 062/092 062/086 060/082 060/085 061/087
20/U 11/U 22/T 45/T 65/T 43/T 32/T
4BQ 056/086 058/093 062/093 062/088 059/083 058/086 061/088
12/T 22/T 22/T 25/T 56/T 43/T 22/T
BHK 054/086 057/089 061/091 060/085 058/081 057/083 059/085
12/W 22/T 22/T 35/T 65/T 43/T 32/T
SHR 052/086 056/091 058/091 058/086 056/083 056/086 057/088
22/T 21/U 22/T 23/T 54/T 32/T 21/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jul 1, 1:13 PM MST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
213 PM MDT Wed Jul 1 2020
MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-022015-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
213 PM MDT Wed Jul 1 2020
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Potential for severe thunderstorms.
* WHERE...Across the region.
* WHEN...Friday through the holiday weekend.
* ADDITIONAL DETAILS...A weather pattern favorable for daily
afternoon and evening thunderstorms is expected to take shape at
the end of the week. Severe storms capable of producing large
hail, brief downpours and strong winds are possible. Be ready if
you have outdoor plans, and make sure you have a way to receive
warnings.
* THUNDERSTORMS TODAY...Scattered thunderstorms are expected this
afternoon and early evening, mainly west of Miles City and
Sheridan. Storms may produce gusty winds and small hail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
In the hours before
Special weather statement, Jul 1, 2:09 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Billings MT
309 PM MDT Wed Jul 1 2020
MTZ064-065-020000-
Paradise Valley MT-Livingston Area MT-
309 PM MDT Wed Jul 1 2020
...SIGNIFICANT WEATHER ADVISORY...
Scattered showers and thunderstorms will move across the Paradise
Valley into the Livingston area over the next few hours. This
activity will likely produce wind gusts of 45 to 60 mph, through 6
pm this evening.
These strong wind gusts may occur well away from any showers or
thunderstorms. Sudden strong crosswinds will make travel difficult
at times on I-90 in the Livingston area.
Locations impacted include...
Livingston, Chico Hot Springs, Pine Creek, Springdale, Chico and
Emigrant.
LAT...LON 4539 11077 4557 11078 4560 11058 4562 11077
4578 11079 4579 11022 4558 11022 4557 11028
4565 11023 4565 11026 4563 11036 4559 11031
4558 11032 4561 11056 4560 11052 4559 11050
4535 11060 4526 11089 4531 11092
TIME...MOT...LOC 2106Z 239DEG 49KT 4548 11057
ChambersSpecial weather statement, Jul 1, 3:23 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Billings MT
423 PM MDT Wed Jul 1 2020
MTZ036-037-012315-
Powder River MT-Carter MT-
423 PM MDT Wed Jul 1 2020
...SIGNIFICANT WEATHER ADVISORY...
At 422 PM MDT, Doppler radar was tracking showers along a line
extending from 7 miles west of Antelope Butte to 7 miles southwest
of Biddle. Movement was north at 15 mph.
Wind gusts of 50 to 55 mph is possible with these storms.
Locations impacted include...
Broadus, Biddle, Alzada, Ridgeway, Olive, Hammond, Capitol, Albion,
Boyes, Belle Creek and Ridge.
LAT...LON 4500 10556 4565 10555 4563 10404 4500 10404
TIME...MOT...LOC 2222Z 197DEG 15KT 4501 10395 4500 10540
Carrothers
Thunderstorm Wind, Stillwater
- When
- July 1, 4:00 PM MST
- Where
- Stillwater County, 8.49 mi ESE of Absarokee
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.470, -109.260
A wind gust of 58 mph was recorded 12 miles south of Columbus.
Thunderstorm Wind, Stillwater
- When
- July 1, 4:15 PM MST
- Where
- Stillwater County, 7.28 mi E of Columbus
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.620, -109.100
A wind gust of 58 mph was recorded 6 miles east of Columbus.
Thunderstorm Wind, Stillwater
- When
- July 1, 4:22 PM MST
- Where
- Stillwater County, 3.46 mi WNW of Fishtail
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.460, -109.570
A wind gust of 59 mph was recorded 3 miles west of Fishtail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Georgia, July 1 to 3, 20201 death · 1 injured · $5,000 · 50 kt wind · 14 events
- Heat in Oklahoma, July 1 to 3, 20201 death · 1 event
- Rip Current in California, July 1, 20201 death · 1 event
- Flash Flooding and Damaging Wind in Tennessee, July 1, 2020$2.0 million · 50 kt wind · 8 events
- Flash Flooding and Flooding in North Dakota, July 1 to 3, 2020$1.5 million · 4 events
- Tornado and Hail in Kansas, July 1, 2020$200,000 · EF1 · 6 events
- Flash Flooding and Damaging Wind in Mississippi, July 1, 2020$480,000 · 50 kt wind · 7 events
- Flood and Hail in New Jersey, July 1, 2020$303,000 · 1 in hail · 7 events
- Damaging Winds and Lightning Strikes in Virginia, July 1, 2020$87,000 · 60 kt wind · 6 events
- Damaging Wind in Minnesota, July 1, 2020$100,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Missouri, July 1, 2020$50,000 · 1 in hail · 15 events
- Flash Flood and Damaging Winds in Mississippi, July 1, 2020$40,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894248, 894249, 894246.